• Colorectal Cancer Info MAIN MENU
  • Screening & Prevention MAIN MENU
  • Patient & Family Support MAIN MENU
  • Get Involved MAIN MENU
  • Funding Research MAIN MENU
  • Our Mission MAIN MENU

Subscribe to the Newsletter

Our Conversations Webinar Series is an opportunity to link national experts in colorectal cancer and other related fields to you, right in the comfort of your own home. The programs are designed to empower you to play a leading role in your healthcare management.

Last month, our webinar focused on working with your doctor to manage your side effects. Participants listened in and asked the following questions.

Q: Dehydration is huge for me. It's making me prone to fatigue and kidney stones and it's hard to drink enough.

A: People going through treatment their bodies are rebounding and sometimes need to go for IV rehydration. Make sure your blood pressure isn't affected too, because if you're dehydrated and your blood pressure is low it can contribute to fatigue. Also, salt supplements may help, over the counter 2 grams a day but ask your doctor about this before entering any supplement regimen.

Q: Is there something better than dicyclomine to slow down diarrhea?

A: Yes, try Limotyl or Immodium or one packet of Metamucil daily. You always want to make sure the diarrhea isn't from an infection. You can also try foods that don't cause loose stools like bananas and cheese, which work to slow down diarrhea.

Q: How can I get rid of the bad taste in my mouth?

A: Good oral care is prime, and if bad taste is affecting eating I do advise taking a zinc supplement, one of the only supplements I do prescribe over the counter either zinc sulfate 220 mg. one daily or zinc gluconate 15 mg daily. But again, ask your doctor before entering any over the counter regimen. If its going to work, you should notice it early on after a few days. If after a month of using you don't notice a difference in taste, stop using it. A month is a reasonable amount of time to try. I knew a dietitian who said you can test areas of your tongue to find the area for salty or sweet, and if the patient discerned a preference for either they would recommend they eat that type of food if a bad taste for the other is keeping you from eating.

Q: My husband started Stivarga 3 weeks ago stage 4 chemo 3 1/2 years. These chemo pills are terrible for fatigue and loss of appetite and we've tried everything. Any suggestions, i.e. Megase, medical marijuana, etc.?

A: For the fatigue and appetite, go with a low dose steroid, maybe Decadron 2 mg 1/2x day. If you can, go to physical therapist who can work with you to maintain function and fight fatigue and can adjust to what level you are at as far as activity. You can also check out a low grade aerobics program for cancer fatigue, or a program a therapist can teach you to do at home. Steroids would be a good bet, although you can't do them forever. Again, be sure to talk to your doctor.

Q: I am 1 1/2 years out from treatment of anal cancer. I still have issues with my bowels. The only thing that works is morphine. Lomotil and Immodium only work sometimes. Any advice?

A: Sounds like the morphine is similar to Tincture of Opium that may be helping. You need to make sure you take all these meds regularly, try to get on a regimen, and try to regulate your bowels to go at certain times, also try adding Metamucil to help.

Q:  It has been almost 5 yrs now and still cancer free, but I have numerous side effects. My bones are eggshell thin and I constantly fracture. A daily walk can make my toes break for no reason.  If someone hugs me, my back fractures.  I bent over to pick up something and I had over 100 fractures and was bedridden for 4 months. Any help?

A: There may be something underlying that hasn't been investigated yet, i.e. genetic diseases like brittle bone disease. As I don't know if this is brand new or in your genetic makeup. If you don't have that genetic background, the important thing is to do labs, checking your calcium level and thyroid hormone. For those with bad osteoporosis there are certain classes of medications specifically for people with cancer and b one mets. Common medications include Domada or Exgeva or Prolia, and there are generics for these as well. You could also talk to your doctor about infusions for the bone cells. Contact your primary care physician because sounds like you need some intensive calcium therapy. 

Q: Is there anything i can do about the neuropathy in my legs and feet? Exercise, food, etc.?

A: If you have neuropathy in one leg but not the other, this is caused by a larger nerve fiber issue that could be originating in the back. I would suggest a good physical exam to figure out why it's only in one leg. It could be a pinched nerve in the back that has not been discovered yet. Peripheral neuropathy will affect both limbs equally. I'd talk with your doctor.

Q: Should all cancer patients undergoing chemotherapy ask for integrated care? In other words should patients ask for a palliative care doctor to focus more specifically on pain management.

A: Yes, yes, yes, yes, but keep in mind an easier way to suggest this therapy so your oncologist will order it is not use the word integrative, as that is often used with alternative or things out of the mainstream. Strong evidence came to light a few years back that palliative care started early on in cancer diagnosis decreased certain symptoms and extended life by 3 months in some patients. The earlier you can get your pain managed, the better. In addition, there are different aspects of pain that need to be managed by social work, psychiatry or psychology. Emotional pain and mental pain can make physical pain much worse and must be addressed also. Definitely ask for a palliative or supportive care consult so the oncologist doesn't confuse palliative with hospice.

Q: What do you recommend for vitamins/supplements to help with neuropathy?

A: I don’t generally recommend supplements other than those I mentioned earlier, but I know there is mixed literature about alphalipoic acid. If you wanted to try that, there wouldn't be any harm, but there is no real evidence and the most effective treatment is not supplements but tried and true medication.

Q: What do you recommend for mouth sores? I'm using baking soda/salt and magic mouthwash and nothing is working.

A: For mucasitis or mouth sores, there is no good medication. Radiation oncologists typically don't want patients to try other things because baking soda and salt truly are the best things; however, if you have really severe mouth pain, oftentimes we will prescribe short acting opiod pain medication like Oxycodone or Morphne prior to eating. This is typically only when the pain is so bad you can't eat. There are rinses such as Mugard, which coats and soothes, but can sometimes be hard to get insurance to cover. Nutracel or Epicel are different formulations of oral rinses that can be used. The old fashioned ice chips can also be used to keep the mouth cool and hydrated.

Q: What about MPS - multiple poop syndrome? Some days I go for hours and can't stop. Immodium and lomotil don't cut it.

A: If there is a lot of diarrhea, something to consider may be uptriatod as a last resort. If you're having multiple bowel moments, as opposed to diarrhea, that is a different case. You should make sure to identify if is it multiple bowel movements because there is an obstruction or alternating diarrhea and constipation. Again, if there is no constipation in between, you may have to take antidiarrheals every day and try to do timed voids and evacuate at certain time of day with an enema to get really cleaned out. Its important to know there could be a backup. Sometimes multiple small bowel movements indicate that they are full of poop and everything is backed up and needs to come out. Not knowing history, talk to your doc you may need a CT scan to check for blockage.

Q: My side effect is peripheral neuropathy in my hands and feet. I've had it a year and a half. I've been to 5 doctors; 3 of them neurologists. They all say take vitamins and a supplement or two. NOTHING helps. My feet are starting to burn almost constantly. Can you offer any suggestions, please?

A: It is important to know what to expect. Usually when chemo is done, nerves can regenerate up to an inch a year. Yes, it can improve, but it depends on how much damage is done to these small nerves. Because they are small, they aren't hardy like big nerves and sometimes can't regenerate.  I don't prescribe vitamins or supplements, and there are mixed thoughts about the efficacy of Vitamin B and other supplements, but there are very effective medications like the anticonvulsive class of medications  i.e. Nerontin/Gabapentin or Lyrica or Pregabalin. Make sure you ask your doctor about these.

Don’t forget, the Colon Cancer Alliance serves as a source of information about colon health. If you have additional questions about colon cancer screening or are in need of support, please contact our free Helpline at (877) 422-2030. We’re here to help. 

Categories:

Related reading